Manish M Sood MD FRCPC MSc Jindal Research Chair for the Prevention of Kidney Disease Associate Professor of Medicine, Dept. of Medicine and the School of Epidemiology and Public Health University of Ottawa Scientist, Ottawa Hospital Research Institute  Nephrologist, The Ottawa Hospital Ottawa, Ontario, Canada

Increased Bleeding Risk with Clarithromycin-DOAC Anticoagulant Regimen

MedicalResearch.com Interview with:

Manish M Sood MD FRCPC MSc Jindal Research Chair for the Prevention of Kidney Disease Associate Professor of Medicine, Dept. of Medicine and the School of Epidemiology and Public Health University of Ottawa Scientist, Ottawa Hospital Research Institute  Nephrologist, The Ottawa Hospital Ottawa, Ontario, Canada

Dr. Sood

Manish M Sood MD FRCPC MSc
Jindal Research Chair for the Prevention of Kidney Disease
Associate Professor of Medicine, Dept. of Medicine and the School of Epidemiology and Public Health
University of Ottawa
Scientist, Ottawa Hospital Research Institute
Nephrologist, The Ottawa Hospital
Ottawa, Ontario, Canada 

MedicalResearch.com: What is the background for this study?

Response: Early work has suggested a very commonly used antibiotic, clarithromycin, may interfere with the metabolism of the most widely used type of blood thinning medication (called direct oral anticoagulants or DOACs) such that the blood level of the DOAC increases and may place the patient at a higher risk for bleeding.  In our study we looked at patients of advanced age (>66 years old) who were given clarithromycin while on a DOAC in Ontario, Canada. We compared patients on clairthromycin-DOAC to patients given a very similar antibiotic, azithromycin, that does not interfere with the metabolism of DOAC.

MedicalResearch.com: What are the main findings? 

Response: We found a clear and consistent higher risk of bleeding with the clairthromycin-DOAC combination compared to azithromycin-DOAC (a 1.7-fold higher risk of bleeding) within 30 days.  

MedicalResearch.com: What should readers take away from your report? 

Response: Early work has suggested a very commonly used antibiotic, clarithromycin, may interfere with the metabolism of the most widely used type of blood thinning medication (called direct oral anticoagulants or DOACs) such that the blood level of the DOAC increases and may place the patient at a higher risk for bleeding.  In our study we looked at patients of advanced age (>66 years old) who were given clarithromycin while on a DOAC in Ontario, Canada. We compared patients on clairthromycin-DOAC to patients given a very similar antibiotic, azithromycin, that does not interfere with the metabolism of DOAC. We found a clear and consistent higher risk of bleeding with the clairthromycin-DOAC combination compared to azithromycin-DOAC (a 1.7-fold higher risk of bleeding) within 30 days.

MedicalResearch.com: What recommendations do you have for future research as a result of this work? 

Response: Early work has suggested a very commonly used antibiotic, clarithromycin, may interfere with the metabolism of the most widely used type of blood thinning medication (called direct oral anticoagulants or DOACs) such that the blood level of the DOAC increases and may place the patient at a higher risk for bleeding.  In our study we looked at patients of advanced age (>66 years old) who were given clarithromycin while on a DOAC in Ontario, Canada. We compared patients on clairthromycin-DOAC to patients given a very similar antibiotic, azithromycin, that does not interfere with the metabolism of DOAC. We found a clear and consistent higher risk of bleeding with the clairthromycin-DOAC combination compared to azithromycin-DOAC (a 1.7-fold higher risk of bleeding) within 30 days.  

MedicalResearch.com: Is there anything else you would like to add?

Response: No disclosures related to any of the drugs involved in this study. 

Citation:

Hill K, Sucha E, Rhodes E, et al. Risk of Hospitalization With Hemorrhage Among Older Adults Taking Clarithromycin vs Azithromycin and Direct Oral Anticoagulants. JAMA Intern Med. Published online June 08, 2020. doi:10.1001/jamainternmed.2020.1835

JOIN OUR EMAIL LIST

We respect your privacy and will never share your details.

Last Modified: Jun 9, 2020 @ 12:37 am

 

The information on MedicalResearch.com is provided for educational purposes only, and is in no way intended to diagnose, cure, or treat any medical or other condition. Always seek the advice of your physician or other qualified health and ask your doctor any questions you may have regarding a medical condition. In addition to all other limitations and disclaimers in this agreement, service provider and its third party providers disclaim any liability or loss in connection with the content provided on this website.